Progressive supravenous granulomatous nodular eruption in a human immunodeficiency virus-positive intravenous drug user treated with highly active antiretroviral therapy

Alejandro Fernández-Casado, Gemma Martín‐Ezquerra, Mireia Yébenes, F. Plana, J. J. Elvira-Betanzos, Josep E. Herrero‐González, M.L. Mariñoso, Ramón M. Pujol

British Journal of Dermatology · 2007 · 15 citations · 17 references

Concepts

Abstract

We describe a 41-year-old human immunodeficiency virus-infected woman with a previous history of intravenous drug abuse, who developed multiple linear nodules following the superficial veins on both arms. Histopathological examination disclosed a dermal histiocytic inflammatory reaction with sarcoid-like granuloma formation occasionally showing an intracytoplasmic refractile material in the histiocytic cells. Nodular lesions developed progressively after starting on highly active antiretroviral therapy (HAART) which increased her CD4 cell count and suppressed her viral load. The appearance of latent inflammatory or autoimmune disease following HAART is a well-recognized phenomenon. We consider that this peculiar 'progressive supravenous granulomatous nodular eruption' should be included within the spectrum of the so-called immune reconstitution inflammatory syndrome.

References

17